Why the study?
Does topical methylsalicylate ointment increase the risk of elevated INR and bleeding in patients on warfarin?
Does topical methylsalicylate ointment increase the risk of elevated INR and bleeding in patients on warfarin?
Topical methylsalicylate ointment can cause abnormally elevated INR and bleeding in patients on warfarin, highlighting a potentially dangerous drug interaction.
Potential interaction warrants INR monitoring in warfarin users; leaves open confirmation in controlled studies.
The adverse effect of topical methylsalicylate ointment on warfarin anticoagulation is studied in 11 patients. All patients had an abnormally elevated international normalized ratio after significant usage of topical methylsalicylate ointment as obvious from both the clinical history and a positive blood level of salicylate. Out of the 11 patients, 3 had bleeding manifestation; 2 with bruises and 1 with gastrointestinal bleeding. It is concluded that topical methylsalicylate ointment should be prescribed with care to patients on warfarin and excessive usage is to be avoided since potentially dangerous drug interaction could occur.
No takes yet. Share an insight, caveat, or question.
Yip et al. (1990) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: